Tornadoes · United States · Texas · 2007
EF1 tornado, Benbrook to Ft Worth, Texas, April 13, 2007
From Benbrook to Ft Worth, this EF1 tornado ran 6.0 miles across Tarrant County on April 13, 2007, touching down at 6:09 PM CDT and reaching 125 yards wide. It killed 1 person, and did $2.0 million of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- April 13, 2007
- Touchdown
- 6:09 PM CDT (23:09 UTC)
- Lifted
- 6:15 PM CDT (23:15 UTC)
- On the ground
- 6 minutes
- Path length
- 6.0 miles (9.7 km)
- Path width
- 125 yards (114 m)
- Deaths
- 1
- Injuries
- 0
- Property damage
- $2.0 million
- County
- Tarrant County
- Touchdown point
- 32.770, -97.326
- Lift-off point
- 32.832, -97.253
- Record number
- 0704131709-01
What the Weather Service recorded
A strong surface low and dryline interacted with a very unstable atmosphere over North Texas. Large hail, damaging winds, and tornadoes were reported as strong storms developed. A total of 5,500 cars and 3,500 homes and businesses were reportedly damaged by hail.
This tornado was captured on video by storm chasers. It touched down just west of Highway 377 and just south of Loop 820. It then travelled to Meadows West Park before dissipating. The tornado damaged fences, trees, and street signs. The facade of a business was also slightly damaged.
This tornado touched down near Sylvania Park, just southwest of the intersection of Beach and Belknap Streets. Severe damage occurred on Wheeler Street from North Beach to Haltom Road, and along Elliott Reeder Road from Haltom Road east approximately a half mile. A fatality also occurred in this area. Substantial roof damage was done to a grocery store, several homes, and a church. Another church suffered steeple damage. Several commercial buildings along Elliott Reeder Road were damaged and numerous recreational vehicles and tractor-trailers were damaged or destroyed. Trees and power lines were also downed. Near the intersection of Riverbend and Jack Newell Roads, a commercial building suffered partial collapse of an east-facing wall. Intermittent damage to trees, fences, and at least one home occurred in the River Trails subdivision, west of the tornado track. The tornado dissipated just west of Precinct Line Road. Winds speeds were estimated at 100-110 MPH. Haltom City and Fort Worth officials estimated about two million dollars in property losses within the two cities.
The deaths
1 direct deaths are recorded for this tornado, each with what Storm Data knows of it.
| Age | Sex | Where | Kind |
|---|---|---|---|
| 40 | M | Outside/Open Areas | Direct |
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
6 minutes of warning. NWS FWD issued a tornado warning for this county at 23:03 UTC, 6 minutes before the tornado touched down, in force until 23:45 UTC.
The county was under a tornado watch, issued at 22:43 UTC and running to 01:41 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 22:40 UTC | 00:00 UTC | Severe Thunderstorm Warning | FWD |
| 22:43 UTC | 01:41 UTC | Tornado Watch | FWD |
| 23:03 UTC | 23:45 UTC | Tornado Warning | FWD |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a High Risk, with a 0.30 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 20:01 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the tornado touched down at Apr 13, 3:37 PM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, Apr 13, 3:37 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE FORT WORTH TX 337 PM CDT FRI APR 13 2007 .UPDATE... HAVE SENT AN UPDATED ZONE FORECAST PRODUCT TO INCLUDE THE NEW PDS /PARTICULARLY DANGEROUS SITUATION/ TORNADO WATCH WITH INCLUDED THE AREA EAST OF TORNADO WATCH 133 EAST TO BONHAM...TO CORSICANA...TO MEXIA...TO TEMPLE. #58 && .PREV DISCUSSION... /ISSUED 310 PM CDT FRI APR 13 2007/ DISCUSSION... THE 20Z SURFACE ANALYSIS INDICATES THAT THE WARM FRONT EXTENDED FROM NORTH OF CISCO...STEPHENVILLE...HEARNE LINE...WHILE THE DRY LINE EXTENDED EAST OF A SAN ANGELO AND ABILENE...TO JUST WEST OF VERNON. TEMPERATURES HAVE CLIMBED INTO THE LOWER 80S IN THE SOUTHWESTERN ZONES IN THE WARM SECTOR. THE POTENTIAL FOR VERY LARGE HAIL...DAMAGING WINDS...AND TORNADOES IN ON THE INCREASE ACROSS NORTH TEXAS FOR THE LATE AFTERNOON THROUGH EVENING PERIOD. THE STORM PREDICTION CENTER HAS INCREASE MOST OF NORTH TEXAS TO HIGH RISK OF SEVERE...AND A PDS TORNADO WATCH WILL LIKELY BE ISSUED DURING THE NEXT HOUR THE DRY LINE WILL MOVE EAST TO THE I-35 CORRIDOR 03-04Z. THE COLD FRONT WILL OVERTAKE THE DRY LINE LATE THIS EVENING AND SWEEP THROUGH THE REST OF NORTH TEXAS OVERNIGHT. THUNDERSTORM CHANCES WILL END AT THAT POINT...BUT WE MAY SEE SO SHOWERS CONTINUE ACROSS THE EAST INTO THE SATURDAY MORNING. DRIER COOLER WEATHER WILL OCCUR SATURDAY AFTERNOON THROUGH SUNDAY...WITH SOME PATCHY FROST POSSIBLE SUNDAY MORNING...MAINLY ACROSS THE NORTH. THERE WILL BE ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS MONDAY NIGHT THROUGH TUESDAY NIGHT AS ANOTHER UPPER LEVEL SYSTEMS AFFECTS THE AREA. #58 && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 47 56 40 70 49 / 90 10 10 0 0 WACO, TX 51 59 37 72 48 / 60 10 0 0 0 PARIS, TX 48 53 35 66 46 / 100 20 10 0 0 DENTON, TX 46 56 36 69 46 / 90 10 0 0 0 MCKINNEY, TX 48 55 38 69 43 / 100 10 10 0 0 DALLAS, TX 49 56 40 68 49 / 100 10 10 0 0 TERRELL, TX 54 56 38 68 47 / 100 10 10 0 0 CORSICANA, TX 53 58 39 68 49 / 90 10 10 0 0 TEMPLE, TX 55 61 39 76 48 / 50 10 0 0 0 && .FWD WATCHES/WARNINGS/ADVISORIES... NONE. && 84/58
Hazardous weather outlook, Apr 13, 3:10 PM CDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS NATIONAL WEATHER SERVICE FORT WORTH TX 310 PM CDT FRI APR 13 2007 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-141000- ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA- DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON- HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS- LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO- PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT- WISE-YOUNG- 310 PM CDT FRI APR 13 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE... THERE IS A HIGH RISK FOR SEVERE STORMS THIS EVENING ACROSS ALMOST ALL OF NORTH TEXAS. SCATTERED THUNDERSTORMS WILL DEVELOP DURING THE LATE AFTERNOON AND EVENING HOURS ALONG AND AHEAD OF A DRY LINE AND A WARM FRONT THAT WILL BE MOVING INTO THE AREA. THE ATMOSPHERE WILL BECOME INCREASINGLY UNSTABLE SOUTH OF THE WARM FRONT WHICH IS EXPECTED TO BECOME DRAPED ALONG AND NORTH OF THE I-20 CORRIDOR THIS EVENING. STRONG WINDS IN THE ATMOSPHERE WILL CHANGE DIRECTION WITH HEIGHT... WHICH MEANS THUNDERSTORMS WILL HAVE THE POTENTIAL TO ROTATE AND PRODUCE SIGNIFICANT SEVERE WEATHER. HAIL UP TO THE SIZE OF BASEBALLS...DAMAGING WINDS IN EXCESS OF 70 MPH...AND TORNADOES WILL BE POSSIBLE WITH THE MOST SEVERE THUNDERSTORMS. THUNDERSTORMS WILL END FROM WEST TO EAST ACROSS THE AREA LATE THIS EVENING AS THE DRY LINE AND COLD FRONT MOVE ACROSS THE AREA. .DAYS TWO THROUGH SEVEN... WINDY AND MUCH COOLER CONDITIONS WILL ARRIVE BEHIND THE COLD FRONT SATURDAY...WHICH WILL LIKELY MAKE AREA LAKES VERY CHOPPY AND EAST-WEST ORIENTED ROADS AND HIGHWAYS HAZARDOUS TO HIGH PROFILE VEHICLES. PATCHY FROST IS POSSIBLE SUNDAY MORNING...NORTHWEST OF A GOLDTHWAITE...MERIDIAN...EMORY LINE. A CHANCE FOR THUNDERSTORMS WILL RETURN TO THE AREA LATE MONDAY NIGHT THROUGH WEDNESDAY MORNING NEXT WEEK...AS ANOTHER STORM SYSTEM AFFECTS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUESTED ACROSS MUCH OF NORTH TEXAS THIS AFTERNOON AND INTO THE EVENING HOURS. 84
In the hours before
Local storm report, Apr 13, 5:40 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
540 PM CDT FRI APR 13 2007
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM HAIL SPRINGTOWN 32.97N 97.68W
04/13/2007 E1.00 INCH PARKER TX AMATEUR RADIOLocal storm report, Apr 13, 5:45 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
545 PM CDT FRI APR 13 2007
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM HAIL RENO 32.94N 97.58W
04/13/2007 E1.75 INCH PARKER TX AMATEUR RADIOLocal storm report, Apr 13, 5:50 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
550 PM CDT FRI APR 13 2007
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL DUBLIN 32.09N 98.34W
04/13/2007 E1.75 INCH ERATH TX AMATEUR RADIOLocal storm report, Apr 13, 5:53 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
553 PM CDT FRI APR 13 2007
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM HAIL COMANCHE 31.90N 98.60W
04/13/2007 E1.00 INCH COMANCHE TX AMATEUR RADIOLocal storm report, Apr 13, 6:05 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
605 PM CDT FRI APR 13 2007
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM HAIL SAGINAW 32.87N 97.37W
04/13/2007 M2.50 INCH TARRANT TX NWS EMPLOYEE
KIRCHERS HOUSE IN SAGINAW.Local storm report, Apr 13, 6:08 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
608 PM CDT FRI APR 13 2007
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM HAIL FORT WORTH 32.75N 97.34W
04/13/2007 M2.75 INCH TARRANT TX NWS EMPLOYEE
NWS-WFOThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Fort Worth, TX (KFWD), 12:00Z
11.2 hours before the tornado, 3 km from the path. April 13, 2007.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -72137 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1166 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 453 m²/s²
- 0-3 km storm-relative helicity
- 570 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.9
- 0-3 km lapse rate
- 3.3 K/km
Fort Worth, TX (KFWD), 00:00Z
0.8 hours after it, 3 km from the path. April 14, 2007.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -3138 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1038 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -95 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.3 K/km
The radar
The Dallas/Ft Worth radar (KFWS), 25 km away, was scanning. The volume nearest the touchdown began at 23:08 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 22:26 UTC | HAIL 1.75 | 9 N Weatherford | Parker, TX | |
| 22:27 UTC | HAIL 2 | Decatur | Wise, TX | |
| 22:33 UTC | TSTM WND GST 66 | 12 S Decatur | Wise, TX | |
| 22:39 UTC | HAIL 1 | Springtown | Parker, TX | |
| 22:44 UTC | HAIL 1.75 | Reno | Parker, TX | |
| 22:47 UTC | HAIL 1.5 | Azle | Tarrant, TX | DAMAGE TO CARS AND TREES. |
| 22:55 UTC | TORNADO | Benbrook | Tarrant, TX | VIDEO OF TORNADO FROM STORM CHASER. PATH LENGTH 3/4 MILE AND 50 YDS WIDE. DAMAGE TO TREES...FENCES AND SIGNS. |
| 23:00 UTC | TSTM WND DMG | Benbrook | Tarrant, TX | POWER POLE BROKE AND FENCES DESTROYED BETWEEN HWY 377 AND WINSCOTT NEAR I-20...POSSIBLE TORNADO |
| 23:00 UTC | HAIL 2.5 | Haltom City | Tarrant, TX | SOME GUTTER DAMAGE...POSSIBLE ROOF SHINGLE DAMAGE. PHOTOS OF HAIL AVAILABLE. |
| 23:03 UTC | HAIL 2.5 | Saginaw | Tarrant, TX | KIRCHER'S HOUSE IN SAGINAW. |
| 23:06 UTC | HAIL 2.75 | Fort Worth | Tarrant, TX | NWS-WFO |
| 23:10 UTC | HAIL 2.5 | Saginaw | Tarrant, TX | HAIL FELL FOR ABOUT 5 MINUTES AND DAMAGED CAR. |
| 23:13 UTC | HAIL 1 | North Richland Hills | Tarrant, TX | REPORTED BY NWS METEOROLOGIST. |
| 23:15 UTC | HAIL 1.75 | Hurst | Tarrant, TX | AT NORTHEAST MALL IN HURST...MOST CARS HAVE DIMPLES ON TOPS WITH SOME CRACKED AND BROKEN WINDSHIELDS. |
| 23:20 UTC | HAIL 1 | 1 S Keller | Tarrant, TX | |
| 23:29 UTC | TSTM WND GST 70 | Arlington | Tarrant, TX | ON GRAND PRAIRIE- ARLINGTON BORDER. |
| 23:30 UTC | HAIL 1.25 | Grapevine | Tarrant, TX | CRISSCRAFT DRIVE |
| 23:32 UTC | HAIL 1.5 | Dallas | Dallas, TX | |
| 23:32 UTC | HAIL 3 | Colleyville | Tarrant, TX | |
| 23:34 UTC | HAIL 2.5 | Dallas | Dallas, TX | |
| 23:45 UTC | HAIL 1.75 | Dallas | Dallas, TX | GOLFBALL-SIZE HAIL REPORTED NEAR LOVE FIELD. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2007 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of April 13, 2007
6 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 13 | 1:45 PM CDT | EF0 | Haskell, TX | 0.9 | 30 | |||
| April 13 | 2:38 PM CDT | EF0 | Baylor, TX | 6.0 | 880 | $500 | ||
| April 13 | 5:55 PM CDT | EF0 | Tarrant, TX | 1.5 | 30 | $150,000 | ||
| April 13 | 7:00 PM CDT | EF0 | Dallas, TX | 1.0 | 30 | $50,000 | ||
| April 13 | 7:45 PM CDT | EF0 | Rockwall, TX | 1.9 | 30 | $35,000 | ||
| April 13 | 7:53 PM CDT | EF0 | Hunt, TX | 0.1 | 30 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.